Alert archive / Oklahoma / Tornado Warnings in 2023

Tornado Warning 101, NWS Norman, OK

September 23, 2023Coal County, Hughes County, Oklahoma

NWS Norman, OK issued this tornado warning at Sep 23, 2023, 9:13 PM CDT for Coal County, Hughes County, Oklahoma. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 23, 2023, 9:13 PM CDT (02:13 UTC)
Expired
Sep 23, 2023, 9:48 PM CDT
In force
35 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Tornado
Radar indicated
Hail
2.5 in

Counties Coal County, OK, Hughes County, OK

The radar

The Norman radar (KTLX), 123 km from the middle of the area, began a volume at 02:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 23, 4:03 PM CDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 2.2 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2023-09-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2444 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2023-09-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2444 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
2057 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.7

Open this sounding in Storm Lab

The text

As transmitted.

826 
WFUS54 KOUN 240213
TOROUN
OKC029-063-240300-
/O.NEW.KOUN.TO.W.0101.230924T0213Z-230924T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Norman OK
913 PM CDT Sat Sep 23 2023

The National Weather Service in Norman has issued a

* Tornado Warning for...
  Northeastern Coal County in southeastern Oklahoma...
  South central Hughes County in southeastern Oklahoma...

* Until 1000 PM CDT.
    
* At 913 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 5 miles southeast of Gerty, moving southeast at 20 mph.

  HAZARD...Tornado and tennis ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  northeastern Coal and south central Hughes Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter, safe room or an interior
room on the lowest floor of a sturdy building. Avoid windows. If you
are outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3459 9614 3474 9629 3485 9624 3481 9609
      3466 9609
TIME...MOT...LOC 0213Z 304DEG 16KT 3477 9623 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.50 IN

$$

03
2 follow-up statements
561 
WWUS54 KOUN 240235
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
935 PM CDT Sat Sep 23 2023

OKC029-063-240300-
/O.CON.KOUN.TO.W.0101.000000T0000Z-230924T0300Z/
Coal OK-Hughes OK-
935 PM CDT Sat Sep 23 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
NORTHEASTERN COAL AND SOUTH CENTRAL HUGHES COUNTIES...
    
At 935 PM CDT, a severe thunderstorm capable of producing a tornado
was located 4 miles southwest of Ashland, moving southeast at 20 mph.

HAZARD...Tornado and tennis ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
northeastern Coal and south central Hughes Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter, safe room, or an interior
room on the lowest floor of a sturdy building. Avoid windows. If you
are outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3462 9612 3474 9621 3481 9615 3481 9609
      3466 9609
TIME...MOT...LOC 0235Z 304DEG 16KT 3471 9613 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.50 IN

$$

03
176 
WWUS54 KOUN 240248
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
948 PM CDT Sat Sep 23 2023

OKC029-063-240258-
/O.CAN.KOUN.TO.W.0101.000000T0000Z-230924T0300Z/
Coal OK-Hughes OK-
948 PM CDT Sat Sep 23 2023

...THE TORNADO WARNING FOR NORTHEASTERN COAL AND SOUTH CENTRAL HUGHES
COUNTIES IS CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.  However, gusty winds are still possible with this
thunderstorm.

Remember, a Severe Thunderstorm Warning still remains in effect for
eastern Coal County.

LAT...LON 3462 9612 3474 9621 3481 9615 3481 9609
      3466 9609
TIME...MOT...LOC 0247Z 304DEG 16KT 3468 9607 

$$

03

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Sep 23, 5:52 PM CDT, 3 hours 21 minutes earlier.

Area forecast discussion, Sep 23, 5:52 PM CDT, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Norman OK
552 PM CDT Sat Sep 23 2023

...New AVIATION...

.SHORT TERM...
(This evening through Sunday)
Issued at 354 PM CDT Sat Sep 23 2023

Summary:
Strongly unstable airmass is currently in place over much of
Oklahoma along with sufficient bulk shear to generate severe
storms as early as 4 to 6 PM across north-central to northeastern
Oklahoma. Very large hail up to the size of baseballs and severe
wind gusts of 60 to 80 mph are possible late afternoon and into
tonight. The slight risk area includes areas generally along and
east of I-35, though it is possible severe storms could develop
farther to the southwest near Lawton.

Discussion:
Latest surface observation plot shows the cold front from near
Alva to Arnett and the surface trough axis / psuedo dryline
extending from near Medford to Elk City. Also observed is a weak
surface low developing over southwestern Oklahoma (near Greer
County). Ahead of the front, very warm and humid conditions
present with dewpoint temperatures in the low 70s over
central/southern Oklahoma.

Severe storms (producing very large hail) are expected to develop
by late afternoon or early evening, initially firing over north-
central / east-central Oklahoma as a mid-level wave exits the
high plains. With satellite showing a line of cumulus clouds
currently developing over Grady County, this may indicate storm
development could also occur near the trough axis/psuedo dryline
(though this is less certain). Our 19Z special balloon launch
shows a strongly unstable environment in place with MUCAPE near
4000 J/kg (which is more than what most of the models were
depicting) and strong effective bulk shear of 44 knots - both of
which give confidence to significant hail potential later this
afternoon and evening. However, also present in the sounding was a
pretty stout cap at about 850 mb, indicating some subsidence
aloft. This also indicates it could take awhile for storms to
develop. Storm motion is expected to be east-southeast at about 30
to 35 mph.

As the LLJ/WAA ramps up tonight near/east of I-44, storms could
become more widespread ahead of the cold front, though most models
suggest activity remains in Tulsa's FA. Greatest rainfall totals,
also appear to remain east, though heavy rainfall could occur in
the vicinity of Lincoln - Seminole - Hughes Counties. However,
QPF should remain below FFG, and have not issued a Flood Watch
with this package. Sfc front appears to slow and become quasi-
stationary overnight and extend from southwest OK to south of the
metro. Severe storm chances diminish after midnight and should be
very low by 2AM.

Thompson

&&

.LONG TERM...
(Sunday night through next Friday)
Issued at 423 PM CDT Sat Sep 23 2023

A potent mid-level shortwave, currently moving over southern Nevada,
is prog'd to reach the panhandles by mid-day tomorrow as the
developing surface low reaches western north Texas with the quasi-
stationary front extending across south-central Oklahoma. The H850
frontal boundary will be just to the north of the surface front and
near/south of I-40 by tomorrow afternoon. Additionally, an outflow
boundary from tonight's convection is modeled to propagate into
our southeastern counties by early afternoon. Very moist low-levels
will wrap around the surface low tomorrow afternoon and yield strong
instability near the low and over south-central Oklahoma. With tall,
fat CAPE profiles and 0-6 km bulk shear increasing to 50-60 knots,
very large hail up to baseballs will be a concern along with damaging
winds up to 80 mph over parts of south-central/southeastern Oklahoma
and western north Texas. The SPC Day 2 Outlook notes this, also, with
the addition of a hatched area for significant hail added for the
aforementioned area. There is some concern of an isolated tornado
developing along the warm front late tomorrow with LFCs below 2000m.
However, 0-1km shear is prog'd to be rather low. The threat of severe
weather tomorrow should diminish after midnight.

Then, dry and seasonable conditions are forecast for next week as
an upper ridge sets up to our west.

Thompson

&&

.AVIATION...
(00Z TAFS)
Issued at 550 PM CDT Sat Sep 23 2023

Showers and thunderstorms will continue to develop through this
evening near the I-35 corridor. It's still a bit unclear how much
coverage will transpire, but we have included VCTS for PNC, SWO,
OKC, and OUN. Confidence is slightly too low to include TEMPOs at
this time, and amendments will be made when necessary. Some of the
storms could contain very large hail. There's also some cumulus
developing near SPS so we'll be watching that area for potential
TS. A cold front will slowly result in a wind shift from the north
and northeast tonight, although speeds should remain at or below
10 to 15 kt.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  68  84  63  86 /  40  20  20   0
Hobart OK         67  89  61  89 /  10  10   0   0
Wichita Falls TX  72  96  68  91 /  10  20  40  10
Gage OK           59  83  54  86 /  10  10   0   0
Ponca City OK     64  85  58  87 /  40  20   0   0
Durant OK         74  92  67  86 /  40  60  80  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 7 PM CDT this evening for OKZ039>048-050>052.

TX...Heat Advisory until 7 PM CDT this evening for TXZ086-089-090.

&&

SHORT TERM...01
LONG TERM....01
AVIATION...03
Hazardous weather outlook, Sep 23, 2:57 PM CDT, 6 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
257 PM CDT Sat Sep 23 2023

OKZ004>048-050>052-TXZ083>090-242000-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
257 PM CDT Sat Sep 23 2023

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight...

.Thunderstorms...
There is an enhanced risk of severe storms late this afternoon and
this evening across northeast Oklahoma, which includes
southeastern Payne County, eastern Lincoln County, northeastern
Pottawatomie County, and the northern portions of Seminole and
Hughes County. West and south of the enhanced risk area, there is
a slight risk of severe storms to the east of a line from
Blackwell to El Reno to Lawton, and north of a line from Lawton to
Marietta to Durant. There is also a marginal risk of severe
storms for portions of western Oklahoma and western north Texas.
The severe storms are most likely between 4 PM Saturday to 2 AM
Sunday morning. Baseball size hail and winds of 60 to 80 mph may
occur with the strongest storms. The tornado risk is very low.

Thunderstorms are expected to develop on a cold front, initially
in northern or northeastern Oklahoma with scattered thunderstorms
continuing to develop southwest along the front through the
afternoon and evening. The storms will generally move east at 20
to 30 mph with the strongest storms moving southeast at 15 to 20
mph.

This evening and overnight, thunderstorms will be most widespread
in the east, and areas of locally heavy rain will also be possible.

.Heat...
Heat index values will reach 105 to 110 this afternoon in southern
Oklahoma and north Texas. Triple digit heat index values will reach
100 to 105 in central Oklahoma as well.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

.Thunderstorms...
There is a slight risk of severe storms late Sunday afternoon
through early Monday morning across north Texas and southern
Oklahoma south of a line from Vera to Electra Texas to Marlow and
Lamar Oklahoma. North of the slight risk, there is also a
marginal risk of severe storms south of a line from Quanah Texas
to Chickasha, Newcastle and Meeker Oklahoma. Baseball size hail
and 60 to 80 mph winds will be possible with the strongest storms
again on Sunday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, Sep 23, 8:31 PM CDT, 42 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
831 PM CDT Sat Sep 23 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     Hail             Allen                   34.88N 96.41W
09/23/2023  M3.00 inch       Pontotoc           OK   Emergency Mngr

            Hail report from Allen FD.

&&

RCB
Special weather statement, Sep 23, 8:50 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Norman OK
850 PM CDT Sat Sep 23 2023

OKZ019-026-240215-
Logan OK-Lincoln OK-
850 PM CDT Sat Sep 23 2023

...A strong thunderstorm will impact portions of northwestern Lincoln
and east central Logan Counties through 915 PM CDT...

At 850 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Meridian, moving east at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Carney, Tryon, and Agra.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor NOAA Weather
Radio, local radio stations or available television stations for
additional information and possible warnings from the National
Weather Service.

&&

LAT...LON 3586 9721 3591 9721 3591 9686 3576 9686
TIME...MOT...LOC 0150Z 269DEG 21KT 3589 9719

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

03
Local storm report, Sep 23, 8:53 PM CDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
853 PM CDT Sat Sep 23 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     Hail             Sasakwa                 34.95N 96.53W
09/23/2023  E2.50 inch       Seminole           OK   Storm Chaser

            Pictures on Twitter.

&&

RCB
Local storm report, Sep 23, 9:07 PM CDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
907 PM CDT Sat Sep 23 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0904 PM     Hail             3 W Tryon               35.87N 97.02W
09/23/2023  E1.00 inch       Lincoln            OK   Emergency Mngr

&&

RCB
Local storm report, Sep 23, 9:10 PM CDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
910 PM CDT Sat Sep 23 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0904 PM     Hail             Gerty                   34.84N 96.29W
09/23/2023  E1.75 inch       Hughes             OK   Emergency Mngr

&&

RCB
Local storm report, Sep 23, 9:11 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
911 PM CDT Sat Sep 23 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0908 PM     Hail             3 NNW Tryon             35.92N 96.98W
09/23/2023  E1.25 inch       Lincoln            OK   Public

&&

RCB

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 7:08 PM CDTSevere Thunderstorm Warning Considerable damage threatOUNHughes, Pontotoc, Seminole52 min
Sep 23, 7:13 PM CDTSpecial Weather StatementOUNPayne32 min
Sep 23, 7:39 PM CDTSevere Thunderstorm WarningOUNHughes51 min
Sep 23, 7:48 PM CDTSevere Thunderstorm Warning Considerable damage threatOUNHughes, Pontotoc, Seminole57 min
Sep 23, 8:22 PM CDTSpecial Weather StatementOUNPayne38 min
Sep 23, 8:33 PM CDTSevere Thunderstorm Warning Destructive damage threatOUNCoal, Hughes, Pontotoc57 min
Sep 23, 8:37 PM CDTSevere Thunderstorm WarningOUNLincoln, Logan, Payne38 min
Sep 23, 8:40 PM CDTTornado WarningOUNCoal, Hughes35 min
Sep 23, 8:50 PM CDTSpecial Weather StatementOUNLincoln25 min
Sep 23, 8:54 PM CDTSevere Thunderstorm WarningOUNLincoln51 min
Sep 23, 9:21 PM CDTSevere Thunderstorm Warning Considerable damage threatOUNAtoka, Coal, Hughes54 min
Sep 23, 9:38 PM CDTSevere Thunderstorm Warning Destructive damage threatOUNLincoln, Pottawatomie52 min
Sep 23, 10:12 PM CDTSevere Thunderstorm WarningOUNLincoln, Pottawatomie, Seminole48 min
Sep 23, 10:54 PM CDTSevere Thunderstorm Warning Destructive damage threatOUNHughes, Pottawatomie, Seminole51 min
Sep 23, 11:00 PM CDTTornado WarningOUNSeminole30 min
Sep 23, 11:14 PM CDTSpecial Weather StatementOUNLincoln31 min
Sep 23, 11:15 PM CDTSpecial Weather StatementOUNPottawatomie30 min
Sep 23, 11:18 PM CDTSevere Thunderstorm WarningOUNLincoln42 min
Sep 23, 11:32 PM CDTSevere Thunderstorm Warning Destructive damage threatOUNHughes, Pontotoc, Seminole58 min
Sep 23, 11:45 PM CDTSevere Thunderstorm WarningOUNHughes, Seminole45 min
Sep 24, 12:00 AM CDTSpecial Weather StatementOUNLincoln30 min
Sep 24, 12:18 AM CDTSpecial Weather StatementOUNLincoln27 min
Sep 24, 12:24 AM CDTAreal Flood AdvisoryOUNHughes, Seminole3 hr
Sep 24, 12:24 AM CDTSevere Thunderstorm Warning Considerable damage threatOUNCoal, Hughes, Pontotoc40 min
Sep 24, 12:29 AM CDTSevere Thunderstorm WarningOUNLincoln46 min
Sep 24, 12:52 AM CDTSpecial Weather StatementOUNOkfuskee23 min
Sep 24, 1:06 AM CDTSpecial Weather StatementOUNAtoka54 min
Sep 24, 1:23 AM CDTSpecial Weather StatementOUNHughes37 min
Sep 24, 1:24 AM CDTAreal Flood AdvisoryOUNLincoln3 hr
Sep 24, 1:28 AM CDTSevere Thunderstorm WarningOUNHughes29 min

Nearby

Tornado Warnings in Oklahoma, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.